Alert archive / Minnesota / Special Weather Statements in 2025

Special Weather Statement, NWS La Crosse, WI

March 28, 2025Fillmore County, Mower County, Minnesota

NWS La Crosse, WI issued this special weather statement at Mar 28, 2025, 3:13 AM CDT for Fillmore County, Mower County, Minnesota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2025, 3:13 AM CDT (08:13 UTC)
Expired
Mar 28, 2025, 4:00 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Hail
0.50 in
Wind
40

Counties Fillmore County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 3:30 AM CDTHAIL 0.25Brownsdale, MN
Mar 28, 3:30 AM CDTHAIL 1.25Preston, MNPictures of hail next to references sent via NWSChat.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS83 KARX 280813
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
313 AM CDT Fri Mar 28 2025
 
MNZ086-087-094-095-280900-
Olmsted MN-Dodge MN-Fillmore MN-Mower MN-
313 AM CDT Fri Mar 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OLMSTED...MOWER...
SOUTHERN DODGE AND FILLMORE COUNTIES THROUGH 400 AM CDT...

At 313 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hollandale to 7 miles north of Cresco.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Strong thunderstorms will be near...
  Grand Meadow, Canton, Brownsdale, Harmony, and Spring Valley 
  around 320 AM CDT.
  Wykoff around 330 AM CDT.
  Preston and Mabel around 335 AM CDT.
  Stewartville, Lanesboro, and Fountain around 345 AM CDT.

Other locations impacted by these storms include Forestville State
Park, Choice, Isinours, Hutton, Fillmore, Rock Dell, Brookside
Campground, Mayville, Rochester Airport, and Graves Landing Field.

This includes Interstate 90 in Minnesota between mile markers 175 and
213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4394 9305 4393 9245 4371 9173 4350 9173
      4350 9305
TIME...MOT...LOC 0813Z 258DEG 39KT 4377 9309 4347 9214 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JAR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Mar 27, 10:07 PM CDT, 5 hours 6 minutes earlier. Its key messages:

  • Scattered shower and thunderstorm risk late tonight and again later Friday as record warmth invades the area to close out the week.
  • Widespread precipitation chances (80-100%) this weekend. Precipitation should initially fall as rain before transitioning to snow/ice/wintry mix Saturday night into Sunday. Uncertainty in winter precipitation location.
Area forecast discussion, Mar 27, 10:07 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1007 PM CDT Thu Mar 27 2025

.KEY MESSAGES...

- Scattered shower and thunderstorm risk late tonight and again
  later Friday as record warmth invades the area to close out
  the week.

- Widespread precipitation chances (80-100%) this weekend.
  Precipitation should initially fall as rain before
  transitioning to snow/ice/wintry mix Saturday night into
  Sunday. Uncertainty in winter precipitation location.

&&

.DISCUSSION...
Issued at 233 PM CDT Thu Mar 27 2025

Scattered Shower And Thunderstorm Risk

Evolution of larger scale flow will produce moisture and warm air
advection across much of the region tonight. But subtleties in warm
front position and surface low moving along this boundary will come
into play with convective growth during the overnight hours.

While some of 27/00z model datasets suggested a band of elevated
convection skirting across our area, more recent runs have shifted
this advection area further south and keep a bulk, if not all, of
the convective threat out of the area. Given potential for an
elevated CAPE layer in the 500-1000 J/kg range, will need to be
cautious lowering rain threat too far. If storms do fire along the
nose of this low level front and moisture push, they could produce
hail at times between Midnight and daybreak Friday.

As stronger short wave starts to eject out of evolving larger trough
across the western CONUS on Friday, will see bulk of area get into
the warm sector with decent southwest flow and impressive climb in
temperatures after morning stratus lifts north. Forecast highs could
reach or break daily records for March 28 with favorable low level
wind direction.

Thinking bulk of day will be breezy, warm, and dry tomorrow but as
we get into the afternoon and evening, will have to monitor threat
for any convective showers or evening thunderstorms. Some subtle
hints of higher based showers during the peak heating, but seems
like if anything stronger forms, it would be along frontal boundary
stretched across northern parts of the area during the evening.
MLCAPE values should be back in the 500-1000 J/kg range as we get
surface dewpoints into the mid 50s. But again, trends in CAMS have
been for less and less activity suggesting a more conditional
threat. Any stronger storms along front could produce hail given
such steep lapse rates but that would likely be tied along
front.

Widespread Precipitation Chances This Weekend

Widespread rainfall continues to be expected this weekend
across much of the area (80-100%) as the well advertised 500hPa
trough and associated surface cyclone move through the region. A
widespread 0.5" to 1.5" of total QPF is expected with areas
upwards of 2" possible.

A messy winter precipitation scenario is in store for Saturday night
into Sunday as transition to snow/ice/wintry mix is possible in
response to the warm front sagging southward and another surface low
moving through the region. Concern remains for icing potential,
especially across portions of northern and central Wisconsin, but
notable variations in the placement of the low track Saturday night
into Sunday between the 27.12z EPS/GEFS and their deterministic
counterparts have decreased overall confidence. Two scenarios appear
to play out, the EPS/ECMWF scenario with a more northerly track to
the low and thus a decrease in snow/ice amounts across our area and
the GEFS/GFS scenario with a more southerly track to the low and
thus an increase in snow/ice amounts across our area. Tend towards
the EPS/ECMWF solution given greater run-to-run consistency in this
model, but the GEFS/GFS solution should not be discounted given
greater impacts to the area if it were to play out. So, despite a
possibly favorable set up with an elevated warm nose and cooling
near surface air, the location of the warm front and surface low as
well as the arrival time of cold air will largely determine the
impacts we see regarding freezing precipitation. Rain transitions to
snow across the area Sunday into Sunday night as cold air advects
into the region behind the departing system.

Although nearly a week away, ensemble guidance is beginning to
suggest another spring system moving into the Upper Midwest for the
middle of next week. Plenty of variation exists, so it's challenging
to say much more for the time being.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1007 PM CDT Thu Mar 27 2025

VFR give way to MVFR conditions overnight as warm air advection
moves into the region. As a warm front progresses towards the area,
isolated to scattered showers, maybe a rumble of thunder, will be
possible across the area. As a result, have included a prob30 at
both KLSE and KRST for this potential overnight. As we head towards
daybreak, some low-MVFR to even IFR stratus appears likely (60-100%
chance in the HREF) north of I-90. However, remains a bit more
tricky as some short-range guidance has backed off at both TAF sites
for IFR in recent runs. As a result, have held with low-MVFR at both
TAF sites but could very easily see a brief period of IFR at either
TAF site if these lower cigs trend slightly further south.
Regardless, this will improve by late morning and afternoon as
diurnal mixing clears out the region and increases winds from the
south to around 15-20 kts with gusts as high as 30 kts.

&&

.CLIMATE...
Issued at 233 PM CDT Thu Mar 27 2025

Record or near record highs Friday, March 28 (Record/Forecast):

                        High Temp               Warm Low
---------------------------------------------------------------
Rochester, MN         76 (1946) / 79         49 (1977) / 45
La Crosse, WI         80 (1986) / 81         52 (1879) / 44

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Falkinham/Shea
AVIATION...Naylor
CLIMATE...Falkinham
Hazardous weather outlook, Mar 27, 5:00 AM CDT, 22 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
500 AM CDT Thu Mar 27 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-281400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
500 AM CDT Thu Mar 27 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible Friday morning and again late
Friday afternoon and Friday night and for parts of the area
Saturday. A few storms could be strong to severe late Friday
afternoon and Friday evening from southeast Minnesota into west
central Wisconsin. Large hail and gusty winds would be the main
threats.

This weekend, widespread rain will transition to snow/wintry mix
with accumulations possible north of I90.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-281400-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
500 AM CDT Thu Mar 27 2025

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible Friday morning and again late
Friday afternoon and Friday night.  A few storms could be strong
to severe late Friday afternoon and Friday evening from southeast
Minnesota into west central Wisconsin. Large hail and gusty winds
would be the main threats.

This weekend, widespread rain will transition to snow/wintry mix
with accumulations possible north of I90.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Special weather statement, Mar 28, 3:06 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
306 AM CDT Fri Mar 28 2025

WIZ053>055-061-280845-
Richland WI-Vernon WI-Crawford WI-Grant WI-
306 AM CDT Fri Mar 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN VERNON...
NORTHEASTERN GRANT...SOUTHERN RICHLAND AND CRAWFORD COUNTIES THROUGH
345 AM CDT...

At 305 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Dodgeville to 7 miles
south of Viroqua. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of southwestern
Vernon, northeastern Grant, southern Richland and Crawford Counties,
including the following locations... Arthur, Montfort, Horrigan
Ridge, Eagle Corners, Fairview, Petersburg, and Ferryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4324 9107 4326 9106 4332 9111 4335 9121
      4341 9120 4344 9122 4346 9123 4348 9121
      4357 9086 4320 9019 4317 9020 4321 9029
      4320 9043 4280 9043
TIME...MOT...LOC 0805Z 240DEG 26KT 4305 9022 4346 9089

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAR
Special weather statement, Mar 28, 3:08 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
308 AM CDT Fri Mar 28 2025

MNZ087-088-095-096-WIZ033-041-053-280845-
Olmsted MN-Fillmore MN-Winona MN-Houston MN-Trempealeau WI-Vernon WI-
La Crosse WI-
308 AM CDT Fri Mar 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WINONA...SOUTHEASTERN
OLMSTED...HOUSTON...NORTHEASTERN FILLMORE...SOUTHERN LA CROSSE...
NORTHWESTERN VERNON AND SOUTHWESTERN TREMPEALEAU COUNTIES THROUGH 345
AM CDT...

At 307 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Charles to near Hokah. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Houston, Lewiston, Brownsville, and Hokah around 310 AM CDT.
  La Crosse and La Crescent around 315 AM CDT.
  Winona and French Island around 320 AM CDT.
  La Crosse Airport, Brice Prairie, Dakota, and Onalaska around 325
  AM CDT.
  Trempealeau and Holmen around 330 AM CDT.

Other locations impacted by these storms include Brinkman Ridge,
Irish Hill, North Side Of La Crosse, South Side Of La Crosse, Goose
Island, Ridgeway, Blue Bird Campground, and Beaver Creek Valley
State Park.

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 237 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4389 9216 4405 9162 4403 9156 4404 9157
      4407 9155 4409 9149 4394 9118 4373 9091
      4360 9155
TIME...MOT...LOC 0807Z 255DEG 42KT 4396 9197 4371 9145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAR
Special weather statement, Mar 28, 3:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
313 AM CDT Fri Mar 28 2025

MNZ086-087-094-095-280900-
Olmsted MN-Dodge MN-Fillmore MN-Mower MN-
313 AM CDT Fri Mar 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OLMSTED...MOWER...
SOUTHERN DODGE AND FILLMORE COUNTIES THROUGH 400 AM CDT...

At 313 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hollandale to 7 miles north of Cresco.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Grand Meadow, Canton, Brownsdale, Harmony, and Spring Valley
  around 320 AM CDT.
  Wykoff around 330 AM CDT.
  Preston and Mabel around 335 AM CDT.
  Stewartville, Lanesboro, and Fountain around 345 AM CDT.

Other locations impacted by these storms include Forestville State
Park, Choice, Isinours, Hutton, Fillmore, Rock Dell, Brookside
Campground, Mayville, Rochester Airport, and Graves Landing Field.

This includes Interstate 90 in Minnesota between mile markers 175 and
213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4394 9305 4393 9245 4371 9173 4350 9173
      4350 9305
TIME...MOT...LOC 0813Z 258DEG 39KT 4377 9309 4347 9214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:41 AM CDTWinter Storm WatchARXClark, Taylor24 hr
Mar 28, 3:06 AM CDTSpecial Weather StatementARXCrawford39 min
Mar 28, 3:41 AM CDTSpecial Weather StatementARXLa Crosse, Monroe49 min
Mar 28, 4:16 AM CDTSpecial Weather StatementARXAdams, Juneau44 min
Mar 28, 4:29 AM CDTSpecial Weather StatementARXBuffalo, La Crosse, Monroe, Trempealeau, Vernon46 min
Mar 28, 6:38 PM CDTSpecial Weather StatementARXJackson37 min
Mar 28, 6:47 PM CDTSpecial Weather StatementARXJackson28 min
Mar 28, 6:56 PM CDTSevere Thunderstorm WarningARXClark, Jackson49 min
Mar 28, 3:08 AM CDTSpecial Weather StatementARXHouston, Winona37 min
Mar 28, 3:46 AM CDTSpecial Weather StatementARXHouston, Olmsted, Winona44 min
Mar 28, 5:44 PM CDTSpecial Weather StatementARXDodge46 min
Mar 28, 6:17 PM CDTSpecial Weather StatementARXOlmsted43 min
Mar 28, 6:29 PM CDTSpecial Weather StatementARXWabasha31 min
Mar 28, 6:29 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona46 min

Nearby

Special Weather Statements in Minnesota, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.